[Skip to Navigation]
Article
December 1963

Diphenylhydantoin Hypersensitivity: Treatment With 6-Mercaptopurine

Author Affiliations

YELLOW SPRINGS, OHIO
Meinhard Robinow, MD, Yellow Springs Clinic, Yellow Springs, Ohio.; From the Yellow Springs Clinic.

Am J Dis Child. 1963;106(6):553-557. doi:10.1001/archpedi.1963.02080050555004
Abstract

Despite a high incidence of side effects, diphenylhydantoin (Dilantin) ranks among the safest anticonvulsive drugs.1,2 Its toxic effects on the central nervous system usually respond rapidly to reduction of dosage while the symptoms resulting from idiosyncrasy generally subside within one to two weeks after the drug has been discontinued.2,4 Sometimes intolerance to diphenylhydantoin and some of the chemically related anticonvulsants takes the form of an allergic or hypersensitivity disorder.1,8 Among the manifestations are eosinophilia, erythematous rashes, exfoliative dermatitis, joint pains, a syndrome mimicking serum sickness, a related syndrome featuring lymphatic hyperplasia which may be mistaken for infectious mononucleosis, lymph node granulomas, or even malignant lymphomas,3-6 and, finally, syndromes characteristic of erythema multiforme, lupus erythematosus,7 and periarteritis nodosa.8 The literature has been reviewed in recent articles.4,7 Whether the leukopenia and thrombocytopenia which sometimes accompany these clinical pictures are also brought about by an immune

Add or change institution
×